Drug combination could eliminate side effects of once-popular diabetes treatment

Northerner

Admin (Retired)
Relationship to Diabetes
Type 1
A new UT Southwestern study shows how an effective but largely abandoned treatment for Type 2 diabetes could be used again in combination with another drug to eliminate problematic side effects.

Rosiglitazone, sold under the brand name Avandia, won Food and Drug Administration approval in 1999 and became a leading treatment for Type 2 diabetes, capable of increasing insulin sensitivity and glucose tolerance. It fell out of favor after studies raised concerns about the risk of heart attack in some patients, as well as a risk for osteoporosis and evidence of increased weight gain and fluid retention.

In a study published this month in Cell Metabolism, researchers show how adding a second, experimental drug referred to as Compound A activates a receptor in fat cells and certain immune system cells called the G protein-coupled receptor 120 (GPR120) to complement the effects of rosiglitazone and allow a lower dose to be used.

 

Bruce Stephens

Well-Known Member
Relationship to Diabetes
Type 1
I don't see the point of taking one drug to counter the side effects of another.
Well, if it's a really good drug apart from the side effects, then a drug that can get rid of the side effects seems valuable: you get the benefits of the really good drug. (Obviously the first drug's benefits would need to be worth it, but that's always so.)
 

silentsquirrel

Well-Known Member
Relationship to Diabetes
Type 2
Many people may end up over-medicated. They take drug A, then add in drug B to deal with the side effects of A, then drug C to deal with the side effects of B and so on and so on.
 

Northerner

Admin (Retired)
Relationship to Diabetes
Type 1
After my diagnosis I was put on 11 different drugs plus insulin, some of which were intended to counteract the side effects of some of the others. The problem was that when I felt ill from taking drugs it was extremely difficult to tell which drug was causing it, because, of course, some of the 'corrective' drugs had side effects of their own! :eek: :rolleyes:
 
Top